Acute Complications of Diabetes
are three major acute complications of diabetes related to short-term
imbalances in blood glucose levels: hypoglycemia, DKA, and HHNS, which is also
called hyperglycemic hyperosmolar non-ketotic coma or hyperglycemic
(abnormally low blood glucose level) occurs when the blood glucose falls to
less than 50 to 60 mg/dL (2.7 to 3.3 mmol/L). It can be caused by too much
insulin or oral hypo-glycemic agents, too little food, or excessive physical
activity. Hy-poglycemia may occur at any time of the day or night. It often
occurs before meals, especially if meals are delayed or snacks are omitted. For
example, midmorning hypoglycemia may occur when the morning regular insulin is
peaking, whereas hypo-glycemia that occurs in the late afternoon coincides with
the peak of the morning NPH or Lente insulin. Middle-of-the-night hypo-glycemia
may occur because of peaking evening or predinnerNPH or Lente insulins,
especially in patients who have not eaten a bedtime snack.
clinical manifestations of hypoglycemia may be grouped into two categories:
adrenergic symptoms and central nervous system (CNS) symptoms. In mild
hypoglycemia, as the blood glucose level falls, the sympathetic nervous system
is stimulated, resulting in a surge of epinephrine and norepinephrine. This
causes symp-toms such as sweating, tremor, tachycardia, palpitation,
nervous-ness, and hunger.
moderate hypoglycemia, the fall in blood glucose level de-prives the brain
cells of needed fuel for functioning. Signs of im-paired function of the CNS
may include inability to concentrate, headache, lightheadedness, confusion,
memory lapses, numbness of the lips and tongue, slurred speech, impaired
coordination, emotional changes, irrational or combative behavior, double
vision, and drowsiness. Any combination of these symptoms (in addi-tion to
adrenergic symptoms) may occur with moderate hypo-glycemia.
severe hypoglycemia, CNS function is so impaired that the patient needs the
assistance of another person for treatment of hypo-glycemia. Symptoms may
include disoriented behavior, seizures, difficulty arousing from sleep, or loss
symptoms can occur suddenly and unexpectedly. The combination of symptoms
varies considerably from person to person. To some degree, this may be related
to the actual level to which the blood glucose drops or to the rate at which it
is drop-ping. For example, patients who usually have a blood glucose level in
the hyperglycemic range (eg, in the 200s or greater) may feel hypoglycemic
(adrenergic) symptoms when their blood glu-cose quickly drops to 120 mg/dL (6.6
mmol/L) or less. Con-versely, patients who frequently have a glucose level in
the low range of normal may be asymptomatic when the blood glucose slowly falls
to less than 50 mg/dL (2.7 mmol/L).
factor contributing to altered hypoglycemic symp-toms is a decreased hormonal
(adrenergic) response to hypo-glycemia. This occurs in some patients who have
had diabetes for many years. It may be related to one of the chronic diabetic
com-plications, autonomic neuropathy. As the blood glucose level falls, the
normal surge in adrenalin does not occur. The patient does not feel the usual
adrenergic symptoms, such as sweating and shakiness. The hypoglycemia may not
be detected until moder-ate or severe CNS impairment occurs. These patients
must per-form SMBG on a frequent regular basis, especially before driving or
engaging in other potentially dangerous activities.
elderly diabetic patient, hypoglycemia is a particular con-cern for many
Elderly people frequently live alone and may not
recognize the symptoms of hypoglycemia.
With decreasing renal function, it takes longer for
oral hypoglycemic agents to be excreted by the kidneys.
Skipping meals may occur because of decreased
appetite or financial limitations.
Decreased visual acuity may lead to errors in
treatment must be given when hypoglycemia occurs. The usual recommendation is
for 15 g of a fast-acting concen-trated source of carbohydrate such as the
following, given orally:
Three or four commercially prepared glucose tablets
4 to 6 oz of fruit juice or regular soda
6 to 10 Life Savers or other hard candies
2 to 3 teaspoons of sugar or honey
not necessary to add sugar to juice, even if it is labeled as unsweetened
juice: the fruit sugar in juice contains enough carbo-hydrate to raise the
blood glucose level. Adding table sugar to juice may cause a sharp increase in
the blood glucose level, and the patient may experience hyperglycemia for hours
blood glucose level should be retested in 15 minutes and retreated if it is
less than 70 to 75 mg/dL (3.8 to 4 mmol/L). If the symptoms persist more than
10 to 15 minutes after initial treatment, the treatment is repeated even if
blood glucose testing is not possible. Once the symptoms resolve, a snack
containing protein and starch (eg, milk or cheese and crackers) is recom-mended
unless the patient plans to eat a regular meal or snack within 30 to 60
important for patients with diabetes, especially those receiv-ing insulin, to
learn that they must carry some form of simple sugar with them at all times
(ADA, Insulin Administration, 2002). There are many different commercially
prepared glucose tablets and gels that patients may find convenient to carry.
If the patient has a hypoglycemic reaction and does not have any of the
recommended emergency foods available, any available food (preferably a
carbohydrate food) should be eaten.
are advised to refrain from eating high-calorie, high-fat dessert foods (eg,
cookies, cakes, doughnuts, ice cream) to treat hypoglycemia. The high fat
content of these foods may slow the absorption of the glucose, and the
hypoglycemic symptoms may not resolve as quickly as they would with the intake
of car-bohydrates. The patient may subsequently eat more of the foods when symptoms
do not resolve rapidly. This in turn may cause very high blood glucose levels
for several hours after the reaction and may also contribute to weight gain.
who feel unduly restricted by their meal plan may view hypoglycemic episodes as
a time to reward themselves with desserts. It may be more prudent to teach
these patients to incorporate occasional desserts into the meal plan. This may
make it easier for them to limit their treatment of hypoglycemic episodes to
simple (low-calorie) carbohydrates such as juice or glucose tablets.
patients who are unconscious and cannot swallow, an injec-tion of glucagon 1 mg
can be administered either subcutaneously or intramuscularly. Glucagon is a
hormone produced by the alpha cells of the pancreas that stimulates the liver
to release glu-cose (through the breakdown of glycogen, the stored glucose).
In-jectable glucagon is packaged as a powder in 1-mg vials and must be mixed
with a diluent before being injected. After injection of glucagon, it may take
up to 20 minutes for the patient to regain consciousness. A concentrated source
of carbohydrate followed by a snack should be given to the patient on awakening
to prevent recurrence of hypoglycemia (because the duration of the ac-tion of 1
mg of glucagon is brief [its onset is 8 to 10 minutes and its action lasts 12
to 27 minutes]) and to replenish liver stores of glucose. Some patients
experience nausea after the administration of glucagon; if this occurs, the
patient should be turned to the side to prevent aspiration. The patient should
be instructed to notify the physician after severe hypoglycemia has occurred.
is sold by prescription only and should be part of the emergency supplies kept
available by patients with diabetes who require insulin. Family members,
neighbors, or coworkers should be instructed in the use of glucagon. This is
especially true for patients who receive little or no warning of hypoglycemic
hospital or emergency department, patients who are un-conscious or cannot
swallow may be treated with 25 to 50 mL 50% dextrose in water (D50W) administered
intravenously. The effect is usually seen within minutes. Patients may complain
of a headache and of pain at the injection site. Assuring patency of the
intravenous (IV) line used for injection of 50% dextrose is essen-tial because
hypertonic solutions such as 50% dextrose are very irritating to the vein.
is prevented by aconsistent pattern of eating, administering insulin, and
exercis-ing. Between-meal and bedtime snacks may be needed to coun-teract the
maximum insulin effect. In general, the patient should cover the time of peak
activity of insulin by eating a snack and by taking additional food when
physical activity is increased. Rou-tine blood glucose tests are performed so
that changing insulin re-quirements may be anticipated and the dosage adjusted.
Because unexpected hypoglycemia may occur, all patients treated with in-sulin
should wear an identification bracelet or tag stating that they have diabetes.
and family members must be instructed about the symptoms of hypoglycemia.
Family members in particular must be made aware that any subtle (but unusual)
change in behavior may be an indication of hypoglycemia. They should be taught
to encourage and even insist that the person with diabetes assess blood glucose
levels if hypoglycemia is suspected. Some patients (when hypoglycemic) become
very resistant to testing or eating and become angry at family members trying
to treat the hypo-glycemia. Family members must be taught to persevere and to
understand that the hypoglycemia can cause irrational behavior.
patients with autonomic neuropathy or those taking beta blockers such as
propranolol to treat hypertension or cardiac dysrhythmias may not experience
the typical symptoms of hypo-glycemia. It is very important for these patients
to perform blood glucose tests on a frequent and regular basis. Patients who
have type 2 diabetes and who take oral sulfonylurea agents may also develop
hypoglycemia (especially those taking chlorpropamide, a long-lasting oral